Nevada, 2004High Wind in Nevada, February 17, 2004
February 17, 2004 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 17, 3:40 AM PST, 10 hours 48 minutes earlier.
Area forecast discussion, Feb 17, 3:40 AM PST, 10 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
340 AM PST TUE FEB 17 2004
CORRECTED ADVISORY AND WARNING STATEMENT
.SHORT TERM...
PRECIPITATION CONTINUES ACROSS NORTHERN CALIFORNIA THIS MORNING
HOWEVER IT HAS BEEN WEAKENING OVER THE CENTRAL SIERRA. SATELLITE
IMAGERY SHOWS A DEEP LOW JUST OFF THE BRITISH COLUMBIA COAST. A
COLD FRONT EXTENDS FROM WASHINGTON SOUTHWEST THROUGH AROUND 40N125W
AND CONTINUING OUT INTO THE PACIFIC.
MODELS SHOW THIS SYSTEM SPLITTING WITH THE MAIN ENERGY MOVING SOUTH
ALONG THE CALIFORNIA COAST TONIGHT. SOUTHWESTERLY FLOW AHEAD OF
THIS SYSTEM CONTINUES TO BRING TROPICAL MOISTURE INTO THE WEST
COAST. SIGNIFICANT ACCUMULATIONS POSSIBLE WEST OF THE SIERRA CREST
TONIGHT. SNOW LEVEL START OFF VERY HIGH BETWEEN 8000 AND 9000
FEET. MUCH OF THE INITIAL PRECIP WILL START OUT AS RAIN. THERE IS
VERY LITTLE SNOWPACK AT LOWER ELEVATIONS NOW TO COMBINE WITH THE
RUNOFF. THIS IS GOOD. HOWEVER RAIN HAS BEEN FALLING OVER THE
NORTHERN SIERRA TODAY AND RIVERS HAVE STARTED TO RISE. ADDITIONAL
RAINFALL WILL RUN OFF FAIRLY QUICKLY SO FLOODING IS A POSSIBILITY IN
THE SUSAN RIVER BASIN WITH SOME RISES IN OTHER WATERSHEDS OF
NORTHEAST CALIFORNIA. WILL LEAVE IN EFFECT THE URBAN AND SMALL
STREAM FLOOD ADVISORY FOR THE TAHOE BASIN AND NORTHEAST CALIFORNIA
TODAY.
CLOSE TO AN INCH OF QPF IS PROGGED IN THE CENTRAL SIERRA TONIGHT
WITH AROUND A HALF INCH IN EASTERN NEVADA. THE MAIN AREA OF
SNOWFALL SHOULD BE ABOVE 7000 FEET AS THE SYSTEM MOVES THROUGH
TONIGHT AND WEDNESDAY. MUCH OF THE PRECIS BELOW 7000 FEET WILL BE
RAIN. AM PLANNING ON ISSUING A WINTER STORM WARNING FOR AREAS ABOVE
7000 FEET IN THE TAHOE BASIN TONIGHT AND WEDNESDAY. WILL ALSO ISSUE
A WINTER STORM WARNING FOR MONO COUNTY ABOVE 7000 FEET FOR WEDNESDAY.
THE ECMWF AND THE CANADIAN ARE FASTER BRINGING THE SYSTEM THROUGH
THE GREAT BASIN ON WEDNESDAY. THE ETA...GFS AND NOGAPS BRING THE
UPPER TROUGH INTO THE CALIFORNIA COAST BY 18Z WEDNESDAY WHILE THE
ECMWF AND CANADIAN HAVE THE TROUGH AXIS MOVING EAST OF THE SIERRA.
RIDGING BUILDS INTO THE WESTERN CONUS ON THURSDAY. THUS WILL
CONTINUE WITH DRY CONDITIONS WITH NEAR NORMAL TEMPERATURES FOR
THURSDAY. OHARA
.LONG TERM...FRIDAY THROUGH MONDAY...
MEDIUM RANGE MODELS CONTINUE TO POINT TO A RATHER ACTIVE PACIFIC
WEATHER PATTERN WITH A COUPLE OF WEAK SHORTWAVES MOVING ASHORE...ONE
EXITING FRIDAY AND ANOTHER AROUND SUNDAY WITH RELATIVE BREAKS IN THE
PRECIPITATION SATURDAY AND MONDAY. THERE ARE TIMING DIFFERENCES IN
THE MEDIUM RANGE MODELS ESPECIALLY LATER IN THE PERIOD. THIS
FORECAST WILL HIGHLIGHT THE GFS FEATURES FOR NOW WHICH WILL PORTRAY
A CLOUDIER AND MILDER THAN NORMAL FLOW OFF THE PACIFIC WHILE
MAINTAINING PERIODIC PRECIPITATION CHANCES RATHER THAN A CONTINUOUS
RAIN AND HIGH ELEVATION SNOW SITUATION. SNOW LEVELS WILL BE LOWER
THAN WITH THE CURRENT SHORT TERM SYSTEM SO ANTICIPATE RAIN TO BE
ASSOCIATED PRIMARILY WITH VALLEY LOCATIONS. WHILE THERE MAY BE A
NIGHT WHERE TEMPERATURES WILL STAY ABOVE NORMAL LEVELS...TIMING OF
SYSTEMS AND CLOUD COVER MAY PROVE A BIT PROBLEMATIC AND THEREFORE
WILL SHOW VALUES CLOSER TO CLIMATOLOGICAL NORMALS EACH NIGHT.
DAYTIME HIGHS SHOULD REMAIN CLOSE TO NORMAL. HOHMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING NVZ001-003-005 TODAY
WIND ADVISORY NVZ002 TODAY
LAKE WIND ADVISORY PYRAMID LAKE TODAY
FLOOD WATCH IN EFFECT NVZ002 TODAY AND THIS EVENING
URBAN AND SMALL STREAM FLOOD ADVISORY NVZ002 TODAY AND
THIS EVENING
WINTER STORM WARNING NVZ002 ABOVE 7000 FEET TONIGHT AND
WEDNESDAY.
CA...HIGH WIND WARNING CAZ071-073 TODAY
WIND ADVISORY CAZ072 TODAY
FLOOD WATCH IN EFFECT CAZ071-072 TODAY AND THIS EVENING
URBAN AND SMALL STREAM FLOOD ADVISORY CAZ071-072 TODAY
AND THIS EVENING
WINTER STORM WARNING CAZ072 ABOVE 7000 FEET TONIGHT AND
WEDNESDAY
WINTER STORM WARNING CAZ073 LATE TONIGHT AND WEDNESDAY.
&&Hazardous weather outlook, Feb 17, 6:15 AM PST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
615 AM PST TUE FEB 17 2004
CAZ070>073-NVZ001>005-181500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND
SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE
VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE-
615 AM PST TUE FEB 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
.DAY ONE...TODAY
A MOIST SOUTHWEST FLOW WILL PRODUCE RAIN WITH SNOW AT HIGHEST
ELEVATIONS. WINDS WILL INCREASE AND BECOME STRONG AND GUSTY BY THIS
AFTERNOON. FLOOD WATCH IN EFFECT FOR THE LAKE TAHOE AREA AND PARTS OF
NORTHEAST CALIFORNIA UNTIL MIDNIGHT TONIGHT...SEE THE LATEST FLOOD ADVISORY
FROM KREV/WGUS85 KREV FLSREV/ FOR DETAILS.
HIGH WIND WARNING/WIND ADVISORY TODAY FOR MUCH OF THE AREA...SEE THE
LATEST HIGH WIND WATCH FROM KREV/WWUS75 KREV NPWREV/ FOR DETAILS.
WINTER STORM WARNING FOR THE SIERRA ABOVE 7000 FEET TONIGHT THROUGH
WEDNESDAY...SEE THE LATEST WINTER STORM WARNING FROM KREV/WWUS45 KREV WSWREV/
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLDER PACIFIC STORM SYSTEM WILL MOVE INLAND TONIGHT AND
WEDNESDAY. WINTER STORM WARNING IN EFFECT FOR THE GREATER LAKE TAHOE
AND MONO COUNTY AREAS TONIGHT AND WEDNESDAY...SEE THE LATEST
WINTER WEATHER MESSAGE FROM KREV/WWUS45 KREV WSWREV/ FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Pershing/Churchill/X Se Washoe/Nc&ne Lyon
- When
- February 17, 2:28 PM PST
- Where
- Pershing/Churchill/X Se Washoe/Nc&ne Lyon forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.927, -118.898 (the zone’s center; the record gives no point)
56 knot (65 mph) wind gust reported at Nixon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kansas, February 17, 200423 events
- Winter Storm and Strong Wind in California, February 17 to 18, 2004$20,000 · 50 kt wind · 3 events
- Winter Weather in Virginia, February 17, 200416 events
- Heavy Snow and Winter Weather in New Jersey, February 17 to 18, 200413 events
- High Wind in Oregon, February 17, 200474 kt wind · 5 events
- Winter Weather in Maryland, February 17 to 18, 20045 events
- Winter Weather in South Carolina, February 17, 20044 events
- Winter Weather in North Carolina, February 17, 20043 events
- Winter Weather in Delaware, February 17 to 18, 20043 events
- Heavy Snow in Idaho, February 17, 20041 event
- Heavy Snow in Montana, February 17, 20041 event
- High Wind in California, February 17, 200460 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431792.